Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 169, NWS Hastings, NE

August 20, 2021Fillmore County, Nuckolls County, Thayer County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 20, 2021, 4:16 PM CDT for Fillmore County, Nuckolls County, Thayer County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2021, 4:16 PM CDT (21:16 UTC)
Expired
Aug 20, 2021, 5:00 PM CDT
In force
44 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Fillmore County, NE, Nuckolls County, NE, Thayer County, NE

The radar

The Grand Island radar (KUEX), 60 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 4:36 PM CDTHAIL 1.56 Sse Davenport, NECORRECTS TIME OF PREVIOUS HAIL REPORT FROM 6 SSE DAVENPORT. DELAYED FACEBOOK REPORT OF HAIL TO AT LEAST PING PONG BALL SIZE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WUUS53 KGID 202116
SVRGID
NEC059-129-169-202200-
/O.NEW.KGID.SV.W.0169.210820T2116Z-210820T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
416 PM CDT Fri Aug 20 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northeastern Nuckolls County in south central Nebraska...
  Southern Fillmore County in south central Nebraska...
  Northwestern Thayer County in south central Nebraska...

* Until 500 PM CDT.

* At 416 PM CDT, a severe thunderstorm was located over Oak, or 29
  miles northwest of Belleville, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Davenport around 430 PM CDT.

Other locations in the path of this severe thunderstorm include
Carleton, Shickley, Bruning and Strang.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 9737 4014 9789 4021 9801 4035 9787
      4035 9783 4040 9782 4055 9767
TIME...MOT...LOC 2116Z 228DEG 24KT 4021 9787 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfannkuch
3 follow-up statements
912 
WWUS53 KGID 202128
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
428 PM CDT Fri Aug 20 2021

NEC059-129-169-202200-
/O.CON.KGID.SV.W.0169.000000T0000Z-210820T2200Z/
Nuckolls NE-Fillmore NE-Thayer NE-
428 PM CDT Fri Aug 20 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN NUCKOLLS...SOUTHERN FILLMORE AND NORTHWESTERN THAYER
COUNTIES...

At 428 PM CDT, a severe thunderstorm was located a few miles east of 
Oak, or 28 miles north of Belleville, moving northeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Davenport around 440 PM CDT.
  Carleton around 455 PM CDT.
  Shickley around 505 PM CDT.
  Bruning and Strang around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4014 9788 4022 9797 4035 9787 4035 9783
      4040 9782 4055 9767 4035 9737
TIME...MOT...LOC 2128Z 228DEG 17KT 4022 9780 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfannkuch
585 
WWUS53 KGID 202138 CCA
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
438 PM CDT Fri Aug 20 2021

NEC059-129-169-202215-
/O.COR.KGID.SV.W.0169.000000T0000Z-210820T2200Z/
Nuckolls NE-Fillmore NE-Thayer NE-
438 PM CDT Fri Aug 20 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN NUCKOLLS...SOUTHERN FILLMORE AND NORTHWESTERN THAYER
COUNTIES...

At 436 PM CDT, a severe thunderstorm was located near Ruskin, or 27
miles north of Belleville, moving northeast at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Shickley, Davenport, Bruning, Ruskin, Carleton, Oak and Strang. 

In addition, radar has shown signs of weak rotation near the 
Nuckolls-Thayer County line east of Oak and northwest of Deshler, 
and the storm is being closely monitored for a brief tornado threat. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4014 9788 4022 9797 4035 9787 4035 9783
      4040 9782 4055 9767 4035 9737
TIME...MOT...LOC 2128Z 230DEG 13KT 4022 9780 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfannkuch
957 
WWUS53 KGID 202153
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
453 PM CDT Fri Aug 20 2021

NEC129-202202-
/O.CAN.KGID.SV.W.0169.000000T0000Z-210820T2200Z/
Nuckolls NE-
453 PM CDT Fri Aug 20 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NUCKOLLS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Nebraska.

LAT...LON 4017 9782 4031 9782 4038 9775 4049 9762
      4035 9737
TIME...MOT...LOC 2152Z 230DEG 13KT 4028 9771 

$$

NEC059-169-202200-
/O.CON.KGID.SV.W.0169.000000T0000Z-210820T2200Z/
Fillmore NE-Thayer NE-
453 PM CDT Fri Aug 20 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN FILLMORE AND NORTHWESTERN THAYER COUNTIES...

At 452 PM CDT, a severe thunderstorm was located over Carleton, or 31
miles north of Belleville, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Carleton around 500 PM CDT.
  Bruning and Strang around 515 PM CDT.

This Warning has effectively been replaced by a new Severe 
Thunderstorm Warning valid until 530 PM CDT for parts of 
northwestern Thayer and southeastern Fillmore counties. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4017 9782 4031 9782 4038 9775 4049 9762
      4035 9737
TIME...MOT...LOC 2152Z 230DEG 13KT 4028 9771 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfannkuch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:56 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 20, 2:56 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
256 PM CDT Fri Aug 20 2021

.DISCUSSION...(This evening through Friday)
Issued at 237 PM CDT Fri Aug 20 2021

This afternoon and evening...
A strong cold front is quickly tracking southeast across the
forecast area this afternoon. As of 230 pm...this front has
already passed southeast of the Tri-Cities resulting in cooler
temperatures, less humidity, and breezy northwest winds. The cold
front is expected to exit our southeastern counties around 6 pm
this evening. Thunderstorms should form along this cold front
between 5 and 7 pm and quickly develop into a broken line or line
of storms primarily to the east of our forecast area. However,
there is a small chance that the first few thunderstorms that
develop along the front could form across our eastern most
counties before quickly tracking east out of our forecast area.
Severe weather is possible along and ahead of the front with any
thunderstorms that develop. Again this severe weather threat is
primarily east of our forecast area.

Saturday...
This will be a beautiful day between weather systems with dry
conditions and high temperatures in the upper 70s to around 80
across southern Nebraska, and 80s over north central Kansas.

Sunday...
The next shortwave upper trough will track across the northern and
central plains during the day on Sunday. This will bring at least
a marginal to slight risk of severe thunderstorms back to the
forecast area. The upper trough will bring with it stronger winds
aloft to create favorable wind shear, while return southerly flow
will allow for increasing low level moisture and increasing
instability. Will need to keep an eye out for several severe
thunderstorms by late afternoon and evening. It will also warm up
with highs back around 90 over southern Nebraska to the mid 90s
over northern Kansas.

Monday...
The 12Z ECMWF brings another weak upper wave through that appears
weaker than the Sunday wave, but could be enough for some isolated
thunderstorms again by Monday afternoon and evening. These slight
chances in our current forecast may need to be expanded and
increased with ECMWF is correct. The main thing is that it will
continue to be hot with highs in the 90s.

Tuesday through Friday...
The overall pattern will be an upper ridge of high pressure to our
south across the southern plains and weak shortwaves tracking
across the northern plains. We could be the battle ground between
the souther moisture and northern waves on a few of these days
primarily Wednesday through Friday when we will see at least some
chance for thunderstorms. Overall it will be a warm period with
highs in the 90s on Tuesday and then mainly 80s across Nebraska
and 90s over northern Kansas Wednesday through the end of the
week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 125 PM CDT Fri Aug 20 2021

The cold frontal boundary is working it's way through the region
resulting in a wind shift from southwest to northwest this
afternoon. The wind will also pick up some behind the front with
northwest wind gusts possibly up to 25 mph. It appears that this
will be a dry frontal passage as storms will not fire up along the
front until late afternoon well east of our TAF sites. The low
clouds should eventually scatter out behind the cold front.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Wesely
AVIATION...Wesely
Hazardous weather outlook, Aug 20, 2:43 PM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
243 PM CDT Fri Aug 20 2021

KSZ007-019-NEZ041-048-049-063-064-076-077-086-087-211200-
Jewell-Mitchell-Nance-Merrick-Polk-Hamilton-York-Clay-Fillmore-
Nuckolls-Thayer-
243 PM CDT Fri Aug 20 2021

This Hazardous Weather Outlook is for areas east of Highway 281
in south central Nebraska and north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There remains a low end chance for thunderstorms to redevelop
along a cold front moving through the area this afternoon, but
greatest storm chances will likely remain east of Highway 81. If
storms develop, there is potential for some to be strong to
severe, with hail near the size of quarters, wind gusts near 60
MPH. Any activity that develops will likely clear the outlook
area by mid- evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periodic thunderstorm chances remain in the forecast Saturday
night through Thursday. Some thunderstorms on could be strong to
severe Sunday afternoon and evening, mainly for portions of south
central Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed, but there remains
an outside chance for a strong or severe thunderstorm between 4PM
and 7PM.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

KSZ005-006-017-018-NEZ039-040-046-047-060>062-072>075-082>085-
211200-
Phillips-Smith-Rooks-Osborne-Valley-Greeley-Sherman-Howard-Dawson-
Buffalo-Hall-Gosper-Phelps-Kearney-Adams-Furnas-Harlan-Franklin-
Webster-
243 PM CDT Fri Aug 20 2021

This Hazardous Weather Outlook is for areas along and west of
Highway 281 in south central Nebraska and north central Kansas.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periodic thunderstorm chances remain in the forecast Saturday
night through Thursday. Some thunderstorms on could be strong to
severe Sunday afternoon and evening, mainly for portions of south
central Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this afternoon or tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Special weather statement, Aug 20, 3:58 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
358 PM CDT Fri Aug 20 2021

NEZ086-087-202130-
Thayer NE-Nuckolls NE-
358 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of eastern Nuckolls and
northwestern Thayer Counties through 430 PM CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nora, or 28 miles northwest of Belleville, moving northeast at 20
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Davenport, Ruskin, Oak and Nora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4007 9798 4014 9807 4035 9788 4035 9780
      4019 9761
TIME...MOT...LOC 2058Z 229DEG 16KT 4015 9796

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Pfannkuch

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 10:39 PM CDTSpecial Weather StatementGIDDawson51 min
Aug 19, 11:24 PM CDTSpecial Weather StatementGIDDawson, Gosper51 min
Aug 19, 11:36 PM CDTSpecial Weather StatementGIDDawson24 min
Aug 20, 12:19 AM CDTSpecial Weather StatementGIDBuffalo, Dawson, Gosper, Phelps, Sherman26 min
Aug 20, 2:43 AM CDTAreal Flood AdvisoryGIDHall4 hr
Aug 20, 3:51 AM CDTSpecial Weather StatementGIDAdams, Clay, Hamilton39 min
Aug 20, 3:58 PM CDTSpecial Weather StatementGIDNuckolls32 min
Aug 20, 4:50 PM CDTSevere Thunderstorm WarningGIDFillmore, Thayer40 min
Aug 20, 5:20 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDFillmore, Thayer40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.